Filter by keywords:



Retrieving documents. Please wait...

1/884. Resolution of adult respiratory distress syndrome after recovery from fulminant hepatic failure.

    adult respiratory distress syndrome (ARDS) complicating the course of fulminant hepatic failure is nearly always fatal without orthotopic liver transplantation. We report the case of a 50-year-old woman with fulminant hepatic failure and ARDS that resolved after her recovery from the acute liver failure without liver transplantation. The pathogenesis is discussed, particularly with regard to liver-lung interactions. ( info)

2/884. Lessons from an unusual case: malignancy associated hypercalcemia, pancreatitis and respiratory failure due to ARDS.

    A 37-year old woman, presenting with severe hypercalcaemia-associated pancreatitis with pseudocyst formation, was admitted to intensive care because she developed ARDS with respiratory failure. Skeletal metastasis from non-small cell bronchial carcinoma were subsequently diagnosed. After she developed arterial occlusion in the lower limb, supportive treatment was withdrawn. Severe pancreatitis is an exceedingly unusual presentation of non-small cell bronchial carcinoma. Concepts of diagnostic and therapeutic strategies in the context of suspected unusual pathology, and the concept of futility are briefly discussed. ( info)

3/884. hantavirus pulmonary syndrome.

    We present the first case of hantavirus pulmonary syndrome in the Dallas/Fort Worth area. The patient was a 50-year-old previously healthy white man, who had adult respiratory distress syndrome (ARDS) and hypotensive shock after 1 week of nonspecific "viral" symptoms. Despite supportive care, the patient died within several hours of presentation. This case illustrates several of the classic hallmarks of hantavirus infection such as hemoconcentration, thrombocytopenia, ARDS, and shock. ( info)

4/884. Intraoperative respiratory failure in a patient after treatment with bleomycin: previous and current intraoperative exposure to 50% oxygen.

    patients treated with bleomycin (BLM) are at risk of developing acute respiratory distress syndrome (ARDS) post-operatively, and this has been associated with high intraoperative concentrations of oxygen. We report progressive arterial desaturation noticeable 2 h after the start of a 4-h radical neck dissection for which the anaesthesia included 50% O2 in N2O. The patient had received two courses of bleomycin within the previous 2 months and had undergone an uneventful right hemiglossectomy under shorter but otherwise similar anaesthesia 4 weeks previously. His pulmonary function tests before the second procedure showed a slight depression of diffusing capacity (DLco) to 80% of predicted and minimal airway obstruction consistent with his history of smoking. The pulse oximetric reading during his second procedure reached 75%, but rose to 95% after treatment with methylprednisolone salbutamol and inspired O2 concentrations between 80% and 100%. By the end of the procedure, he satisfied the criteria for ARDS and was transferred to the ICU, where he developed bilateral pneumonia, deteriorated and died of multiple organ failure. This case suggests that the risk of hyperoxic pulmonary damage in patients exposed to bleomycin may increase not only with the degree and duration of hyperoxia in a given exposure, but also with the latent effects of recent previous exposure. Near normality of pulmonary function tests cannot be taken as reassurance, and small changes may have more adverse prognostic significance than in patients who have not been exposed to bleomycin. ( info)

5/884. Acute respiratory distress syndrome following nitrogen dioxide exposure.

    A young laborer was accidentally exposed to toxic nitrogen dioxide fumes following an accidental explosion at work place. He developed acute respiratory distress within few hours of exposure and manifested with severe hypoxemia and permeability edema. Assistance with mechanical ventilation and corticosteroid therapy could be instituted only after 24 hours of exposure. He had shown remarkable recovery and could be weaned off after seven days. At three weeks after discharge, his lung function tests were normal. ( info)

6/884. Near fatal acute respiratory distress syndrome in a patient with human ehrlichiosis.

    Human ehrlichiosis is not a common cause of acute respiratory distress syndrome (ARDS). physicians should be aware of this life-threatening but treatable entity. Progression to ARDS may be related to delay in diagnosis and treatment. fever, leukopenia, thrombocytopenia, and a history of tick exposure in an endemic area during the spring and summer months should alert the physician to the possibility of human ehrlichiosis, since a definitive diagnosis requires serologic testing that may take weeks to confirm. We describe a case of ARDS resulting from human ehrlichiosis. A unique feature in our case was that despite the early use of doxycycline, the patient had near fatal ARDS that responded dramatically to high doses of steroids. ( info)

7/884. ehrlichiosis with severe pulmonary manifestations despite early treatment.

    It is generally thought that if patients with ehrlichiosis are treated promptly, life-threatening illness can be avoided. We report a patient who sought medical attention 1 day after the onset of symptoms, was immediately given doxycycline, and still had serious illness with generalized edema, pulmonary infiltrates, acute respiratory distress syndrome, and noncardiogenic pulmonary edema, while receiving replacement intravenous fluids. This case alerts physicians to the serious end of the disease spectrum that can occur even though patients are given prompt, appropriate drug treatment at the onset of illness. Further studies are needed to clearly define the mechanisms involved in pulmonary complications and generalized edema, including noncardiogenic pulmonary edema, in patients with ehrlichiosis. ( info)

8/884. Fatal multi-organ failure after suicidal overdose with MDMA, 'ecstasy': case report and review of the literature.

    A 53-year-old prisoner died of multiorgan failure after a suicidal overdose with 3,4-methylenedeoxymethamphetamine (MDMA, 'Ecstasy'). Twelve hours after ingestion of MDMA, the patient became severely hyperthermic (107.2 degrees F) with evidence of rhabdomyolysis. He subsequently developed acute respiratory distress syndrome (ARDS), disseminated intravascular coagulopathy (DIC) and acute renal failure. At autopsy, plasma concentration of MDMA was 3.05 mg/L. This case shows that MDMA is still abused in our community and clinicians should know the symptoms of MDMA intoxication. In particular, MDMA should be considered when patients have symptoms or signs of increased sympathetic activity. The pathophysiology and treatment of MDMA-induced hyperthermia are discussed. ( info)

9/884. fibrinolytic agents: a new approach to the treatment of adult respiratory distress syndrome.

    Nineteen patients suffering from adult respiratory distress syndrome (ARDS) secondary to trauma or sepsis, or both, failed to respond to treatment with mechanical ventilation with oxygen and positive end-expiratory pressure. On the premise that ARDS may be caused by the microclots of disseminated intravascular coagulation obstructing the pulmonary microcirculation, the patients were treated with either streptokinase or urokinase. Eighteen patients responded with significant improvement in PaO 2 value. No bleeding occurred and clotting parameters remained normal. ( info)

10/884. Fulminant lethal tuberculous pneumonia (sepsis tuberculosis gravissima) with ARDS in a non-immunocompromised western European middle-aged man.

    We report the case of a 42 years old, non-immunocompromised native Austrian living in Vienna. He presented at home with severe dyspnea and had to be intubated immediately. Shortly after hospital admission, he developed severe adult respiratory distress syndrome (ARDS) and septic shock with massive, bilobar patchy to confluent infiltrations and a need for norepinephrine. A CT-scan revealed severe loss of functional lung tissue with areas of consolidation and multiple communicating cystic spaces. Air leaking into the mediastinum through fistulas produced pneumomediastinum, pneumoperitoneum, and a massive soft tissue emphysema. bronchoalveolar lavage performed within the first 24 hours of admission revealed of acid-fast bacilli. Even though appropriate tuberculostatic medication was started immediately, the patient succumbed the next day to ARDS due to massive tuberculous pneumonia and miliary disease (sepsis tuberculosis gravissima). ( info)
| Next ->


Leave a message about 'Respiratory Distress Syndrome, Adult'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.